Home Forum Topics Gynecologic Health Make me stop spotting!

  • This Post is empty.
  • Creator
    Post
  • #807 Reply
    Ilona T

    DISCLAIMER: This story is long, honest, and is still in search of a happy ending.

    I started birth control when I was 16 (told my mom it was for my skin, but we all know that was a lie). I was on
    Ortho Tri-Cyclen Lo for 5 years with no negative side effects outside of some occasional spotting if I missed a couple days in my pack (whoops). Life was good and sex was great without the fear of an unwanted pregnancy. In the fall of 2016, I went abroad to Hong Kong for the semester, and like many of my friends, asked my gynecologist for a six month pack to hold me over until I was back in the US. Perhaps due to the time difference or the change in my overall lifestyle, my awesome five years on Ortho Tri-Cyclen Lo were over and I began spotting periodically between periods. But, due to limited access to my doctor (tele-health visits weren’t much of a thing then), I decided to stop taking the pill and let my body try to regulate itself for the first time in years (spoiler alert – it didn’t go well).

    When I returned home in December, I quickly met with my doctor to get me back on BC. She suggested I try something different – and IUD. I was a textbook candidate for an IUD and jumped at the idea of not having to take a pill every night. In March 2017 I got Skyla (a hormonal IUD that lasts 3-6 years). With most IUDs spotting and cramping are expected for the first few months (your body is simply adjusting to having a foreign object in it). I, however, did not experience some spotting and cramping, I experienced full blown 10 day periods with consistent spotting in between, and the worst cramping I’d ever had. And let me tell you something, spotting all the time is not sexy – doesn’t make you feel sexy, doesn’t make your boyfriend think you’re sexy, just all around bad news. I tried to stick it out, tried to give it a chance to regulate my cycle, but alas, I couldn’t take it.

    I got the IUD out in August 2017. Hoping that the pill that had worked so well in the past would work again, I was re-prescribed Ortho Tri-Cyclen Lo. I spent my senior year of college, and the summer after, on and off that stupid little pill, hoping that it would magically go back to the way it used to be – it didn’t, but at this point that wasn’t shocking.

    In October 2018 I moved to NYC and immediately started a search for a new gynecologist. Over the next year I saw four different doctors (some found online, others recommended by friends), hoping that one would click or just look at me and say “ah, I know what BC would work for you.” The last doctor I saw recommended Nuva Ring, so we gave that a shot and it worked… for the first three months. Then mid-month the flood gates opened, and I was back to square one, spotting mid-cycle. Next, I tried the patch which was quickly ruled out by crazy mood swings and a complete loss of libido.

    So, I gave up and have been off any form of hormonal birth control for over a year. I’ve resigned myself to the fact that this is my new normal. I’ve explained to my boyfriend that, no it’s not you, it’s the fact that I’m bleeding… again.

    I’ve had countless pap smears, ultrasounds, hormone panels, etc. all of which come back clean, outside of a “tender cervix”. And yet, here I am, still spotting all the time.

    In April of 2020, I was finally able to get an appointment with a highly recommended gynecologist. She looked at me and said, “I want to fix you”. Even though it’s been five months and I still don’t have an answer, I’m feeling hopeful that I have someone in my corner, someone who is trying to get to the bottom of my bleeding.

Viewing 1 reply thread
  • Author
    Replies
    • #1337 Reply
      Alexandra

      Came here looking for answers about my prolonged spotting and just saw the response about spironolactone! I had no idea what was causing this but I did recently increase my spironolactone dosage and wondering now if that’s the cause. I guess I should stop taking it for a bit to see if that does anything but definitely going to bring this up to my Gyno and see if that explains it. Thank you!

    • #840 Reply
      Katie

      Hi Ilona, I am sorry to hear you are going through this. I experience prolonged spotting a few years ago and my gyno couldn’t find an answer– she even thought I had PCOS for a while. It turns out the acne medication I started taking (Spironolactone) can also affect hormone levels and was the direct cause of my prolonged spotting. Don’t rule out investigating any other supplements or medications you may also be taking as well as hormone therapy! Good luck!!

Viewing 1 reply thread
Reply To: Make me stop spotting!
Your information: